Alert archive / South Carolina / Flash Flood Warnings in 2015

Flash Flood Warning 7, NWS Charleston, SC

August 18, 2015Berkeley County, Charleston County, South Carolina

NWS Charleston, SC issued this flash flood warning at Aug 18, 2015, 3:12 PM EDT for Berkeley County, Charleston County, South Carolina. It was in force for 4 hr. 17 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2015, 3:12 PM EDT (19:12 UTC)
Expired
Aug 18, 2015, 7:15 PM EDT
In force
4 hr
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Emergency
Flash flood emergency
Flood severity
None

Counties Berkeley County, SC, Charleston County, SC

The radar

The Charleston,SC radar (KCLX), 109 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 3:42 PM EDTFLASH FLOOD1 Nw Charleston, SCCHARLESTON POLICE DEPARTMENT REPORTED ROAD CLOSURE AT ASHLEY AVENUE AND FISHBURNE STREET DUE TO FLOODING.
Aug 18, 3:42 PM EDTFLASH FLOODCharleston, SCCHARLESTON POLICE DEPARTMENT REPORTED ROAD CLOSURE ON ASHLEY AVENUE BETWEEN HALSEY STREET AND BENNETT STREET.
Aug 18, 3:44 PM EDTFLASH FLOOD1 Wsw Mount Pleasant, SCMOUNT PLEASANT POLICE REPORTED FLOODING ON COLEMAN BOULEVARD IN FRONT OF MOULTRIE MIDDLE SCHOOL. RIGHT LANE BLOCKED.
Aug 18, 4:02 PM EDTFLASH FLOOD1 Nnw Charleston, SCCHARLESTON POLICE DEPARTMENT REPORTED KING STREET AT CAROLINA STREET CLOSED DUE TO FLOODING.
Aug 18, 4:02 PM EDTFLASH FLOOD1 Nnw Charleston, SCCHARLESTON POLICE DEPARTMENT REPORTED THE INTERSECTION OF LINE STREET AND KING STREET CLOSED DUE TO FLOODING.
Aug 18, 4:04 PM EDTFLASH FLOOD1 Nw Charleston, SCCHARLESTON POLICE DEPARTMENT REPORTED ASHLEY AVENUE AT SUMTER STREET CLOSED DUE TO FLOODING.
Aug 18, 4:06 PM EDTFLASH FLOOD1 Sw Charleston, SCCHARLESTON POLICE DEPARTMENT REPORTED BEAUFAIN STREET AT BARRE STREET CLOSED DUE TO FLOODING.
Aug 18, 4:06 PM EDTFLASH FLOODCharleston, SCCHARLESTON POLICE DEPARTMENT REPORTED CALHOUN STREET AT OGIER STREET CLOSED DUE TO FLOODING.
Aug 18, 4:13 PM EDTFLASH FLOODCharleston, SCCHARLESTON POLICE DEPARTMENT REPORTED PITT STREET AT BEAUFAIN STREET CLOSED DUE TO FLOODING.
Aug 18, 4:14 PM EDTFLASH FLOOD1 Nw Charleston, SCCHARLESTON POLICE DEPARTMENT REPORTED MOULTRIE STREET AT PRESIDENT STREET CLOSED DUE TO FLOODING.
Aug 18, 4:20 PM EDTFLASH FLOOD1 Nne Charleston, SCCHARLESTON POLICE DEPARTMENT REPORTED AMERICA STREET AT SOUTH STREET CLOSED DUE TO FLOODING.
Aug 18, 4:29 PM EDTFLASH FLOOD1 Nnw Charleston, SCCHARLESTON POLICE DEPARTMENT REPORTED KING STREET AT HUGER STREET CLOSED IN ALL DIRECTIONS DUE TO FLOODING.
Aug 18, 4:29 PM EDTFLASH FLOOD1 Nw Charleston, SCCHARLESTON POLICE DEPARTMENT REPORTED CROSSTOWN AT BOGARD STREET CLOSED DUE TO FLOODING.
Aug 18, 4:43 PM EDTHEAVY RAIN 3.221 Wnw Charleston, SC
Aug 18, 4:59 PM EDTFLASH FLOOD1 Nw Charleston, SCCHARLESTON POLICE DEPARTMENT REPORTED SMITH STREET AT MORRIS STREET CLOSED DUE TO FLOODING.
Aug 18, 5:13 PM EDTFLASH FLOODDowntown Charleston, SCCITY OF CHARLESTON EMERGENCY MANAGER REPORTS NUMEROUS ROADS REMAIN CLOSED THROUGHOUT DOWNTOWN CHARLESTON. MANY CARS ARE FLOODED OR STALLED. TRAFFIC REMAINS HEAVY. SOCIAL MEDIA IMAGES SHOW WATER SURROUNDING MANY HOMES AND BUSINESSES IN THE DOWNTOWN AREA. THE MA
Aug 18, 5:21 PM EDTHEAVY RAIN 3.611 Wnw Charleston, SC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 15 storm reports to this flash flood warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.2 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2015-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1000 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2015-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1000 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

027 
WGUS52 KCHS 181912
FFWCHS
SCC015-019-182115-
/O.NEW.KCHS.FF.W.0007.150818T1912Z-150818T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
312 PM EDT TUE AUG 18 2015

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR PORTIONS OF...
  CHARLESTON COUNTY IN SOUTHEASTERN SOUTH CAROLINA...
  BERKELEY COUNTY IN SOUTHEASTERN SOUTH CAROLINA...

* UNTIL 515 PM EDT
    
* AT 307 PM EDT...DOPPLER RADAR INDICATED NUMEROUS SHOWERS AND 
  THUNDERSTORMS WITH TORRENTIAL RAINS EXTENDING FROM THE NECK AREA 
  SOUTH THROUGH DOWNTOWN CHARLESTON...PARTS OF MOUNT PLEASANT AND 
  JAMES ISLAND. AS MUCH AS 2 INCHES OF RAIN HAS FALLEN IN SOME AREAS 
  SINCE 230 PM. AN ADDITIONAL 1 TO 3 INCHES OF RAIN COULD FALL IN 
  SOME LOCATIONS THROUGH 515 PM...PRODUCING FLOODING.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  NORTH CHARLESTON...MOUNT PLEASANT...DOWNTOWN CHARLESTON...ISLE OF 
  PALMS...FOLLY BEACH...JAMES ISLAND...SULLIVAN'S ISLAND AND 
  THE CHARLESTON NAVAL COMPLEX.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT ENTER OR CROSS FLOWING WATER OR WATER OF UNKNOWN DEPTH. TO REPORT
REPORT FLOODING...CONTACT THE NATIONAL WEATHER SERVICE AT 1-888-383-2024
OR EMAIL YOUR REPORT TO CHS.SKYWARN@NOAA.GOV.

&&

LAT...LON 3279 7977 3275 7985 3279 7988 3278 7991
      3281 7992 3280 7993 3275 7991 3276 7988
      3274 7990 3273 7988 3274 7987 3270 7989
      3278 8006 3290 8000 3285 7976

$$
7 follow-up statements
425 
WGUS72 KCHS 181944
FFSCHS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
344 PM EDT TUE AUG 18 2015

SCC015-019-182115-
/O.CON.KCHS.FF.W.0007.000000T0000Z-150818T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHARLESTON SC-BERKELEY SC-
344 PM EDT TUE AUG 18 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM EDT FOR
CHARLESTON AND BERKELEY COUNTIES...
...FLASH FLOODING IN PROGRESS IN DOWNTOWN CHARLESTON...

AT 344 PM EDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED 
WIDESPREAD SHOWERS AND THUNDERSTORMS WITH TORRENTIAL RAINFALL 
IMPACTING AREAS FROM THE NECK SOUTH TO DOWNTOWN CHARLESTON...MOUNT 
PLEASANT AND JAMES ISLAND. AS MUCH AS 2 TO 3 INCHES OF RAIN HAS 
FALLEN IN THESE AREAS SINCE 245 PM. AN ADDITIONAL 1 TO 2 INCHES OF 
RAIN IS POSSIBLE THROUGH 515 PM. THE RISK FOR FLASH FLOODING IS 
HIGH...ESPECIALLY IN DOWNTOWN CHARLESTON. 

AT 340 PM...FLASH FLOODING WAS REPORTED IN PARTS OF DOWNTOWN
CHARLESTON BY LAW ENFORCEMENT AND SOCIAL MEDIA. BE ALERT FOR
CLOSED ROADS.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
NORTH CHARLESTON...MOUNT PLEASANT...DOWNTOWN CHARLESTON...
ISLE OF PALMS...FOLLY BEACH...SULLIVAN'S ISLAND AND
CHARLESTON NAVAL COMPLEX.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT ENTER OR CROSS FLOWING WATER OR WATER OF UNKNOWN DEPTH. 
TO REPORT REPORT FLOODING...CONTACT THE NATIONAL WEATHER SERVICE 
AT 1-888-383-2024 OR EMAIL YOUR REPORT TO CHS.SKYWARN@NOAA.GOV.

&&

LAT...LON 3279 7977 3275 7985 3279 7988 3278 7991
      3281 7992 3280 7993 3275 7991 3276 7988
      3274 7990 3273 7988 3274 7987 3270 7989
      3278 8006 3290 8000 3285 7976

$$
118 
WGUS72 KCHS 182016
FFSCHS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
416 PM EDT TUE AUG 18 2015

SCC015-019-182115-
/O.CON.KCHS.FF.W.0007.000000T0000Z-150818T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHARLESTON SC-BERKELEY SC-
416 PM EDT TUE AUG 18 2015

...THIS IS A FLASH FLOOD EMERGENCY FOR DOWNTOWN CHARLESTON...

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM EDT FOR
CHARLESTON AND BERKELEY COUNTIES...

AT 416 PM EDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED 
WIDESPREAD THUNDERSTORMS WITH TORRENTIAL RAINS CONTINUE TO AFFECT 
MUCH OF DOWNTOWN CHARLESTON AND EXTENDING IN MOUNT PLEASANT... WEST 
ASHLEY AND JAMES ISLAND. AS MUCH AS 2 TO 4 INCHES OF RAIN HAS FALLEN 
IN SOME AREAS THROUGHOUT THE METRO AREA SINCE 230 PM. AN ADDITIONAL 
2 TO 3 INCHES OF RAIN IS POSSIBLE THROUGH 515 PM. THIS WILL RESULT 
IN SIGNIFICANT AND POTENTIALLY LIFE THREATENING FLASH FLOODING.

SIGNIFICANT FLASH FLOODING IS IN PROGRESS THROUGHOUT DOWNTOWN 
CHARLESTON. REPORTS FROM EMERGENCY MANAGEMENT OFFICIALS INDICATE 
NUMEROUS ROADS ARE CLOSED OR IN THE PROCESS OF BEING CLOSED 
THROUGHOUT THE DOWNTOWN CHARLESTON AREA. SOME PEOPLE ARE TRAPPED IN 
STALLED CARS THAT HAVE FLOODED. WATER WILL LIKELY ENTER HOMES AND 
BUSINESSES SHORTLY. THIS IS A DANGEROUS SITUATION.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...NORTH 
CHARLESTON...MOUNT PLEASANT...DOWNTOWN CHARLESTON...ISLE OF 
PALMS...FOLLY BEACH...SULLIVAN'S ISLAND AND CHARLESTON NAVAL COMPLEX.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. THIS IS AN EXTREMELY DANGEROUS AND LIFE
THREATENING SITUATION. DO NOT ATTEMPT TO TRAVEL UNLESS YOU ARE
UNDER AN EVACUATION ORDER.

&&

LAT...LON 3279 7977 3275 7985 3279 7988 3278 7991
      3281 7992 3280 7993 3275 7991 3276 7988
      3274 7990 3273 7988 3274 7987 3270 7989
      3278 8006 3290 8000 3285 7976

$$
747 
WGUS72 KCHS 182041
FFSCHS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
441 PM EDT TUE AUG 18 2015

SCC015-019-182115-
/O.CON.KCHS.FF.W.0007.000000T0000Z-150818T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHARLESTON SC-BERKELEY SC-
441 PM EDT TUE AUG 18 2015

...A FLASH FLOOD EMERGENCY CONTINUES FOR DOWNTOWN CHARLESTON...

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM EDT FOR
CHARLESTON AND BERKELEY COUNTIES...

AT 440 PM EDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED 
WIDESPREAD THUNDERSTORMS WITH TORRENTIAL RAINS CONTINUE TO AFFECT 
MUCH OF DOWNTOWN CHARLESTON AND EXTENDING IN MOUNT PLEASANT... WEST 
ASHLEY AND JAMES ISLAND. AS MUCH AS 2 TO 4 INCHES OF RAIN HAS FALLEN 
IN SOME AREAS THROUGHOUT THE METRO AREA SINCE 230 PM. AN ADDITIONAL 
2 TO 3 INCHES OF RAIN IS POSSIBLE THROUGH 515 PM. THIS WILL RESULT 
IN SIGNIFICANT AND POTENTIALLY LIFE THREATENING FLASH FLOODING.

SIGNIFICANT FLASH FLOODING IS IN PROGRESS THROUGHOUT DOWNTOWN 
CHARLESTON. REPORTS FROM EMERGENCY MANAGEMENT OFFICIALS INDICATE 
NUMEROUS ROADS ARE CLOSED OR IN THE PROCESS OF BEING CLOSED 
THROUGHOUT THE DOWNTOWN CHARLESTON AREA. SOME PEOPLE ARE TRAPPED IN 
STALLED CARS THAT HAVE FLOODED. WATER WILL LIKELY ENTER HOMES AND 
BUSINESSES SHORTLY. THIS IS A DANGEROUS SITUATION.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...NORTH 
CHARLESTON...MOUNT PLEASANT...DOWNTOWN CHARLESTON...ISLE OF 
PALMS...FOLLY BEACH...SULLIVAN'S ISLAND AND CHARLESTON NAVAL COMPLEX.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. THIS IS AN EXTREMELY DANGEROUS AND LIFE
THREATENING SITUATION. DO NOT ATTEMPT TO TRAVEL UNLESS YOU ARE
UNDER AN EVACUATION ORDER.

&&

LAT...LON 3279 7977 3275 7985 3279 7988 3278 7991
      3281 7992 3280 7993 3275 7991 3276 7988
      3274 7990 3273 7988 3274 7987 3270 7989
      3278 8006 3290 8000 3285 7976

$$
740 
WGUS52 KCHS 182110
FFWCHS
SCC015-019-182315-
/O.EXT.KCHS.FF.W.0007.000000T0000Z-150818T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
510 PM EDT TUE AUG 18 2015

...FLASH FLOOD EMERGENCY CONTINUES FOR DOWNTOWN CHARLESTON...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS EXTENDED THE

* FLASH FLOOD WARNING FOR PORTIONS OF...
  CHARLESTON COUNTY IN SOUTHEASTERN SOUTH CAROLINA...
  BERKELEY COUNTY IN SOUTHEASTERN SOUTH CAROLINA...

* UNTIL 715 PM EDT
    
* AT 510 PM EDT...DOPPLER RADAR INDICATED WIDESPREAD THUNDERSTORMS 
  WITH TORRENTIAL RAINS AFFECTING MUCH OF DOWNTOWN CHARLESTON AND   
  EXTENDING INTO WEST ASHLEY AND JAMES ISLAND. AS MUCH AS 2 TO 4 
  INCHES OF RAIN HAS FALLEN IN SOME AREAS THROUGHOUT THE METRO AREA 
  THIS AFTERNOON. ALTHOUGH THUNDERSTORMS WILL GRADUALLY END THROUGH 
  6 PM...THE RISK FOR FLASH FLOODING CONTINUES. SIGNIFICANT FLASH 
  FLOODING IS IN PROGRESS THROUGHOUT MUCH OF THE DOWNTOWN CHARLESTON 
  AREA. REPORTS FROM EMERGENCY MANAGEMENT OFFICIALS INDICATE 
  NUMEROUS ROADS REMAIN CLOSED. MANY CARS ARE FLOODED OR STALLED AND 
  TRAFFIC REMAINS HEAVY IN MANY AREAS. AVOID TRAVELING IN DOWNTOWN 
  CHARLESTON. THIS IS A DANGEROUS SITUATION.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  NORTH CHARLESTON...MOUNT PLEASANT...DOWNTOWN CHARLESTON...
  ISLE OF PALMS...FOLLY BEACH...SULLIVAN'S ISLAND AND
  CHARLESTON NAVAL COMPLEX.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. THIS IS AN EXTREMELY DANGEROUS AND LIFE
THREATENING SITUATION. DO NOT ATTEMPT TO TRAVEL UNLESS YOU ARE
UNDER AN EVACUATION ORDER.

&&

LAT...LON 3279 7977 3275 7985 3279 7988 3278 7991
      3281 7992 3280 7993 3275 7991 3276 7988
      3274 7990 3273 7988 3274 7987 3270 7989
      3278 8006 3290 8000 3285 7976

$$
056 
WGUS72 KCHS 182143
FFSCHS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
543 PM EDT TUE AUG 18 2015

SCC015-019-182315-
/O.CON.KCHS.FF.W.0007.000000T0000Z-150818T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHARLESTON SC-BERKELEY SC-
543 PM EDT TUE AUG 18 2015

...A FLASH FLOOD EMERGENCY CONTINUES FOR DOWNTOWN CHARLESTON...

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM EDT FOR
CHARLESTON AND BERKELEY COUNTIES...

AT 538 PM EDT...DOPPLER RADAR INDICATED THE HEAVIEST SHOWERS AND 
THUNDERSTORMS HAVE PUSHED OFFSHORE AND TO THE SOUTH OF THE 
CHARLESTON METRO AREA. THIS WILL ALLOW FOR FLOOD WATERS TO SLOWLY 
SUBSIDE. 

NUMEROUS ROADS REMAIN CLOSED THROUGHOUT THE DOWNTOWN CHARLESTON AREA 
AND TRAVEL IS NOT RECOMMENDED. MANY CARS ARE FLOODED AND ARE 
BLOCKING SOME ROADS. FLOOD WATERS ALSO REMAIN AROUND HOMES AND 
BUSINESSES. ALTHOUGH THE RISK FOR ADDITIONAL FLASH FLOODING IS 
ENDING...IT WILL TAKE SOME TIME FOR FLOOD WATERS TO RECEDE. A RAIN 
GAGE IN DOWNTOWN CHARLESTON RECENTLY REPORTED 3.70 INCHES OF RAIN. 
SOME AMOUNTS IN EXCESS OF 4 INCHES HAVE LIKELY OCCURRED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT ENTER OR CROSS FLOWING WATER OR WATER OF UNKNOWN DEPTH. 

&&

LAT...LON 3279 7977 3275 7985 3279 7988 3278 7991
      3281 7992 3280 7993 3275 7991 3276 7988
      3274 7990 3273 7988 3274 7987 3270 7989
      3278 8006 3290 8000 3285 7976

$$
649 
WGUS72 KCHS 182228
FFSCHS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
628 PM EDT TUE AUG 18 2015

SCC015-019-182315-
/O.CON.KCHS.FF.W.0007.000000T0000Z-150818T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHARLESTON SC-BERKELEY SC-
628 PM EDT TUE AUG 18 2015

...THE FLASH FLOOD EMERGENCY FOR DOWNTOWN CHARLESTON IS CANCELLED...

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM EDT FOR
CHARLESTON AND BERKELEY COUNTIES...

AT 625 PM EDT...DOPPLER RADAR INDICATED THE HEAVIEST SHOWERS AND 
THUNDERSTORMS HAVE PUSHED OFFSHORE AND TO THE SOUTH OF THE 
CHARLESTON METRO AREA. THIS WILL ALLOW FOR FLOOD WATERS TO SLOWLY 
SUBSIDE. 

NUMEROUS ROADS REMAIN CLOSED THROUGHOUT THE DOWNTOWN CHARLESTON AREA 
AND TRAVEL IS NOT RECOMMENDED. MANY CARS ARE FLOODED AND ARE 
BLOCKING SOME ROADS. FLOOD WATERS ALSO REMAIN AROUND HOMES AND 
BUSINESSES. ALTHOUGH THE RISK FOR ADDITIONAL FLASH FLOODING HAS 
ENDED...IT WILL TAKE SOME TIME FOR FLOOD WATERS TO RECEDE. DO NOT 
CROSS POLICE BARRICADES. IF A ROAD IS CLOSED...DO NOT TRAVEL DOWN 
IT AS THERE MAY BE HIDDEN DANGERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT ENTER OR CROSS FLOWING WATER OR WATER OF UNKNOWN DEPTH. 

&&

LAT...LON 3279 7977 3275 7985 3279 7988 3278 7991
      3281 7992 3280 7993 3275 7991 3276 7988
      3274 7990 3273 7988 3274 7987 3270 7989
      3278 8006 3290 8000 3285 7976

$$
359 
WGUS72 KCHS 182310
FFSCHS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
710 PM EDT TUE AUG 18 2015

SCC015-019-182316-
/O.EXP.KCHS.FF.W.0007.000000T0000Z-150818T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHARLESTON SC-BERKELEY SC-
710 PM EDT TUE AUG 18 2015

...THE FLASH FLOOD WARNING FOR CHARLESTON AND BERKELEY COUNTIES WILL
EXPIRE AT 715 PM EDT...

FLOOD WATERS WILL CONTINUE TO RECEDE THIS EVENING. SOME ROADS REMAIN
CLOSED IN DOWNTOWN CHARLESTON DUE TO A COMBINATION OF DEBRIS... 
FLOODED CARS AND SOME HIGH WATER...BUT CONDITIONS WILL CONTINUE TO 
IMPROVE. REMEMBER...NEVER CROSS A POLICE BARRICADE. IF A ROAD IS 
CLOSED...DO NOT TRAVEL DOWN IT AS THERE MAY BE HIDDEN DANGERS.

LAT...LON 3279 7977 3275 7985 3279 7988 3278 7991
      3281 7992 3280 7993 3275 7991 3276 7988
      3274 7990 3273 7988 3274 7987 3270 7989
      3278 8006 3290 8000 3285 7976

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 2:16 PM EDT, 56 minutes earlier.

Area forecast discussion, Aug 18, 2:16 PM EDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
216 PM EDT TUE AUG 18 2015

.SYNOPSIS...
ATLANTIC HIGH PRESSURE WILL PREVAIL INTO LATE WEEK WHILE AN INLAND
TROUGH OF LOW PRESSURE AND WEAK COLD FRONT EVENTUALLY APPROACH FROM
THE NORTHWEST. THE FRONT WILL DISSIPATE OVER OR NEAR THE AREA
SATURDAY...WITH HIGH PRESSURE TO RETURN SUNDAY. ANOTHER COLD FRONT
WILL APPROACH EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
EARLY MONDAY AFTERNOON...NUMEROUS/WIDESPREAD SHOWERS/
THUNDERSTORMS WERE FOCUSED EAST OF I-26...WHILE ISOLATED/
SCATTERED SHOWERS WERE NOTED ELSEWHERE. EXPECT AN EXPANSION
OF PRECIPITATION COVERAGE INTO AREAS SOUTH AND WEST OF I-26 THIS
AFTERNOON...ESPECIALLY AS THE SEA BREEZE/THUNDERSTORM OUTFLOW
PROGRESS INLAND. MAINTAINED CATEGORICAL POPS FOR
SHOWERS/SCATTERED THUNDERSTORMS INITIALLY ACROSS THE TRI-COUNTY
REGION CLOSE TO THE COAST...THEN LIKELY/CATEGORICAL POPS SHOULD
SHIFT INLAND. FARTHER SOUTH/WEST...COVERAGE OF CONVECTION SHOULD
ALSO INCREASE AND SCATTERED TO NUMEROUS SHOWERS/THUNDERSTORMS
SHOULD DEVELOP ALONG VARIOUS MESOSCALE BOUNDARIES INCLUDING THE
SEA BREEZE PUSHING INLAND ALONG CENTRAL/SOUTHERN COASTAL
LOCATIONS.

WHILE INDIVIDUAL CONVECTIVE ELEMENTS SHOULD PROGRESS STEADILY
FROM WEST TO EAST...LIMITING RESIDENCE TIME OF HEAVY RAIN TO SOME
DEGREE...THUNDERSTORMS BACKBUILDING ALONG VARIOUS BOUNDARIES AND
HIGH PRECIPITATION EFFICIENCY SUPPORTED BY PWATS AS HIGH AS 2.25
INCHES WILL LOCALLY HEAVY RAIN...IN SOME CASES DEPOSITING A QUICK
1 TO 3 INCHES IN A FEW SPOTS. MAINTAINED A MENTION OF LOCALLY
HEAVY RAIN ESPECIALLY ACROSS SC COUNTIES WHERE COVERAGE OF
SHOWERS/THUNDERSTORMS SHOULD BE GREATEST.

OVERALL...THE SEVERE THREAT WILL REMAIN QUITE LOW WITH MLCAPE
VALUES CAPPED AT 1500-2500 J/KG...500 MB TEMPS AROUND -7C AND
VERY WEAK MID LEVEL LAPSE RATES. HOWEVER...AN ISOLATED/BRIEF PULSE
SEVERE THUNDERSTORM CANNOT BE RULED OUT WHERE BEST INSTABILITY
RESIDES OVER SOUTHERN/INLAND COUNTIES.

HIGH TEMPERATURES WILL BE HIGHEST ACROSS SOUTHEAST GEORGIA...
AROUND 90 TO THE LOWER 90S...AND COOLEST FOR SOUTHEAST SOUTH
CAROLINA...MID/UPPER 80S. WHERE HEAVY RAIN OCCURS...TEMPERATURES
WILL BRIEFLY FALL INTO THE 70S.

TONIGHT...WITH NO SIGNIFICANT FEATURES PROGGED TO IMPACT THE AREA
RAIN CHANCES WILL PRIMARILY BE DRIVEN BY A DIMINISHING TREND INLAND
FROM THE EVENING ONWARD...AND A INCREASING TREND OVER THE COASTAL
WATERS LATE. LESS ACTIVITY IS EXPECTED RIGHT ALONG AND COAST AND
JUST INLAND...SO POPS OVER LAND AREAS HAVE BEEN KEPT IN THE 20
PERCENT RANGE. OTHERWISE...IT SHOULD BE A QUIET NIGHT WITH
TEMPERATURES FALLING INTO THE LOW 70S INLAND...RANGING TO THE
MID/UPPER 70S CLOSER TO THE COAST.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
WEDNESDAY...AT LEAST ONE MORE FAIRLY ACTIVE WEATHER DAY WITH COPIOUS
AMOUNTS OF MOISTURE STILL IN PLACE ACROSS THE AREA. WE/LL BE ON THE
NORTH SIDE OF FLAT RIDGING ALOFT OVER THE SW ATLANTIC AND FLORIDA
INTO THE GULF OF MEXICO...AS AN EMBEDDED SHORT WAVE IN THE WEST/SW
FLOW ALOFT TRAVERSES THE REGION DURING THE AFTERNOON. MODEST
DIURNAL INSTABILITY WILL PREVAIL IN RESPONSE TO AN INLAND TROUGH AND
VARIOUS MESO-SCALE BOUNDARIES...RESULTING IN AT LEAST HIGH END
CHANCE TO LIKELY COVERAGE OF SHOWERS/T-STORMS. ACTIVITY WILL BEGIN
NEAR THE COAST IN THE MORNING WITH LOW CONVECTIVE TEMPS...THEN
SPREAD INLAND DURING THE AFTERNOON. PWATS CLOSE TO 2 STANDARD
DEVIATIONS ABOVE NORMAL AND SLOW MOVEMENT TO CONVECTION WILL LEAD TO
LOCALIZED FLOODING CONCERNS...ALTHOUGH SHOULD ANY HEAVY RAINS BE
ONGOING DURING THE MIDDAY HIGH TIDE CYCLE THERE COULD BE A MORE
SERIOUS RISK NEAR THE COAST. TEMPS WILL BE HELD SOMEWHAT IN CHECK BY
THE WET ATMOSPHERE...TOPPING OUT NEAR 90-92 INLAND AND MID 80S AT
THE BEACHES. THE DIURNAL CURVE WILL UNDOUBTEDLY NEED ADJUSTMENTS
PENDING CONVECTIVE TRENDS.

THURSDAY...DEEP-LAYERED RIDGING ALOFT WILL ATTEMPT TO AMPLIFY
SLIGHTLY NORTHWARD ACROSS THE SE STATES...PERHAPS CAUSING A BIT MORE
CAPPING THAN PREVIOUS DAYS. BUT EVEN SO ANOTHER SHORT WAVE LOOKS TO
ARRIVE LATE IN THE DAY...TAPPING INTO CONSIDERABLE DEEP MOISTURE
WITH PWATS IN EXCESS OF 2 INCHES. CONVECTIVE TEMPS ARE A LITTLE
WARMER...SUGGESTIVE OF A LATER START TIME TO SHOWERS/T-STORMS. BUT
WITH A LITTLE GREATER INSTABILITY...THE IMPULSE ALOFT AND MESO-SCALE
BOUNDARIES SUCH AS A NEARBY TROUGH TO OUR NW...WE LOOK FOR POPS IN
THE 40-50 PERCENTILE. AGAIN THERE IS SLOW MOVEMENT IN THE
TROPOSPHERE...AND WITH SUCH HIGH PWATS COULD AGAIN PRODUCE SOME
HEAVY RAINS AT TIMES. WITH A DEEP WEST-NW FLOW THROUGHOUT THE
VERTICAL THE BETTER RAIN CHANCES LOOK TO BE ACROSS OUR CENTRAL AND
EASTERN ZONES. INSOLATION WILL BE A LITTLE BETTER THAN
LATELY...BOOSTING MAX TEMPS INTO THE LOWER 90S INLAND...BUT HOLDING
IN THE MID OR UPPER 80S NEAR THE COAST WITHIN THE RESULTANT
CORKSCREW SEA BREEZE.

FRIDAY...WE COULD START TO SEE A BIT OF A BREAK IN THE HIGHLY WET
PATTERN...AS DEEP-LAYERED RIDGING AMPLIFY SOME ACROSS THE SE...AND
FOR THE MOMENT WE DON/T FORESEE ANY PERTURBATIONS ALOFT. BUT
MOISTURE REMAINS ABUNDANT WITH PWATS AGAIN OVER 2 INCHES...AND THE
INLAND SURFACE TROUGH IS NUDGED CLOSER TO THE FORECAST ZONES AS THE
RIDGE ALOFT RETROGRADES SOME WEST/NW. SO 30-40 POPS ARE IN
ORDER...DRIVEN BY MESO-SCALE FEATURES...WITH THE BEST CHANCES
CENTRAL AND EAST COUNTIES WITHIN THE WEST/NW SYNOPTIC FLOW. TEMPS
WILL BE SIMILAR TO THURSDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
THERE IS DEFINITELY AN ANTICIPATED CHANGE IN THE RECENT UNSETTLED
PATTERN...AS A DEEP ANTICYCLONE ALOFT STEADILY RETROGRADES WESTWARD
THIS WEEKEND AND EARLY NEXT WEEK...AND IS REPLACED BY THIS SUMMERS
TYPICAL EAST COAST COAST BY LATE IN THE FORECAST PERIOD. AT THE
SURFACE...AN UPSTREAM COLD FRONT AND PRE-FRONTAL TROUGH WILL
APPROACH LATE THIS WEEK...BUT DISSIPATES SATURDAY AS HIGH PRESSURE
BUILDS OVER THE NE PART OF THE NATION INTO SUNDAY. HOWEVER...ANOTHER
COLD FRONT WILL ATTEMPT TO APPROACH EARLY NEXT WEEK. LESS AVAILABLE
MOISTURE AND LIMITED FORCING WILL ALLOW FOR MORE TYPICAL SCATTERED
AND MAINLY DIURNAL CONVECTION...UNTIL PROBABILITIES COULD CLIMB WITH
THE COLD FRONT NEXT WEEK. TEMPS WILL AVERAGE NEAR OR ABOVE NORMAL.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
SHOWERS/THUNDERSTORMS ARE EXPECTED TO PRODUCE BRIEF FLIGHT
RESTRICTIONS AT KCHS THIS AFTERNOON. AT KSAV...THUNDERSTORMS
SHOULD DEVELOP IN THE VICINITY OF THE TERMINAL BUT THE PROSPECTS
FOR DIRECT IMPACTS REMAIN HIGHLY UNCERTAIN. SHOWERS/THUNDERSTORMS
SHOULD DEVELOP WEDNESDAY/BY THE END OF THE 18Z TAF PERIOD.
HOWEVER...FORECAST UNCERTAINTY SUGGESTS THAT NOTHING MORE THAN
VCSH IS JUSTIFIED WITHIN 18Z TAFS. OUTSIDE ANY SHOWERS/THUNDERSTORMS...
VFR CONDITIONS WILL PREVAIL. WILL AMEND TAFS AS NEEDED TO ADDRESS
NEAR/SHORT TERM CONVECTIVE TRENDS.

ATLANTIC BASED CONVECTION WILL REFORM OVERNIGHT...BUT SHOULD STAY
EAST OF BOTH SITES.

EXTENDED AVIATION...PRIMARILY VFR CONDITIONS EXPECTED TO PREVAIL
THROUGH SATURDAY...WITH A DECENT CHANCE OF OCCASIONAL FLIGHT
RESTRICTIONS DUE TO CONVECTION AT THE TERMINALS. BUT NO EXTENDED
PERIODS OF LOW CLOUDS OR REDUCED VSBYS ARE ANTICIPATED.

&&

.MARINE...
THIS AFTERNOON AND TONIGHT...THE PREVAILING SOUTH TO SOUTHWEST
FLOW WILL CONTINUE ACROSS THE LOCAL WATERS AROUND THE LARGE
SUBTROPICAL HIGH TO THE EAST. WIND SPEEDS TODAY ARE EXPECTED TO TO
OUT IN THE 10-15 KNOT RANGE AS AN ONSHORE SEA BREEZE
DEVELOPS...THEN RAMPING UP OVERNIGHT IN RESPONSE TO A MODEST
NOCTURNAL SURGE. WINDS MAY INCREASE TONIGHT TO A SOLID 15
KT...WITH SOME 15-20 KT POSSIBLE FOR THE SOUTH CAROLINA WATERS
LATE. SEAS WILL BE 1-3 FT TODAY...INCREASING A BIT THROUGH LATE
TONIGHT TO AS HIGH AS 4 FT IN THE OUTER WATERS. A FEW OF THE
SCATTERED SHOWERS/T-STORMS WILL BE STRONG WITH GUSTY
WINDS...DANGEROUS LIGHTNING STRIKES...HEAVY RAIN AND EVEN AN
ISOLATED WATERSPOUT. WEDNESDAY THROUGH THURSDAY...THE LOCAL
WATERS WILL BE SITUATED ON THE NW SIDE OF BERMUDA HIGH
PRESSURE...AS AN INLAND TROUGH IS FOUND INLAND. THIS RESULTS IN
SOUTH/SW WINDS OF NO MORE THAN 15 OR PERHAPS 20 KT...AND SEAS
GENERALLY 3 FT OR LESS.

FRIDAY THROUGH SUNDAY...SUB-TROPICAL ATLANTIC HIGH PRESSURE GIVES
WAY TO A WEAKENING COLD FRONT THAT FALLS APART IN OR NEAR THE REGION
SATURDAY...FOLLOWED BY CONTINENTAL HIGH PRESSURE TO THE NORTH INTO
SUNDAY. SW WINDS WINDS IN ADVANCE OF THE COLD FRONT WILL BACK TO
EAST/SE OVER THE WEEKEND...BUT WINDS/SEAS WILL REMAIN WELL BELOW ANY
ADVISORY THRESHOLDS.

SOME OF THE SCATTERED T-STORMS INTO THE WEEKEND WILL BE STRONG...AND
MARINERS SHOULD PLAN ACCORDINGLY FOR LOCALLY STRONG
WINDS...DANGEROUS LIGHTNING STRIKES AND REDUCED VISIBILITIES IN
PERIODIC HEAVY RAINS.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...SPR
SHORT TERM...
LONG TERM...
AVIATION...SPR
MARINE...SPR
Hazardous weather outlook, Aug 18, 3:51 AM EDT, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
351 AM EDT TUE AUG 18 2015

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-190800-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
351 AM EDT TUE AUG 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 18, 2:36 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
236 PM EDT TUE AUG 18 2015

SCZ045-181900-
INLAND BERKELEY SC-
236 PM EDT TUE AUG 18 2015

...THUNDERSTORMS APPROACHING LAKE MOULTRIE...
...MARINERS ON LAKE MOULTRIE SHOULD SEEK SAFE HARBOR...

AT 234 PM EDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF
THUNDERSTORMS APPROACHING LAKE MOULTRIE FROM THE WEST. THE STORMS
WERE MOVING EAST AT 15 TO 20 MPH.

WINDS IN EXCESS OF 40 MPH...CLOUD TO WATER LIGHTNING AND VERY HEAVY
RAINFALL REDUCING VISIBILITIES TO LESS THAN 1 MILE CAN BE EXPECTED.
CONDITIONS ALSO FAVOR ISOLATED WATERSPOUTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BOATERS ON LAKE MOULTRIE SHOULD SEEK SAFE HARBOR IMMEDIATELY. IF
CAUGHT ON THE OPEN WATER...STAY AS LOW AS POSSIBLE AND WEAR A
PERSONAL FLOTATION DEVICE. REMEMBER...IF YOU CAN HEAR THUNDER YOU ARE
AT RISK FOR BEING STRUCK BY LIGHTNING.

&&

LAT...LON 3329 8016 3341 8010 3341 7996 3326 7998
TIME...MOT...LOC 1834Z 269DEG 24KT 3336 8009

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 1:03 PM EDTSpecial Marine WarningCHS57 min
Aug 18, 1:11 PM EDTAreal Flood AdvisoryCHSCharleston94 min
Aug 18, 2:07 PM EDTSpecial Marine WarningCHS53 min
Aug 18, 2:30 PM EDTAreal Flood AdvisoryCHSBerkeley, Charleston90 min
Aug 18, 2:36 PM EDTSpecial Weather StatementCHSBerkeley24 min
Aug 18, 4:23 PM EDTAreal Flood AdvisoryCHSBerkeley, Charleston, Dorchester97 min
Aug 18, 5:12 PM EDTSpecial Marine WarningCHS2 hr
Aug 18, 5:47 PM EDTAreal Flood AdvisoryCHSCharleston88 min
Aug 18, 7:14 PM EDTSpecial Weather StatementCHSBeaufort31 min

Nearby

Flash Flood Warnings in South Carolina, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.